Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

The Statistical Analysis of Orthogonal Orientation Data

Richard J. Lisle
The Journal of Geology
Vol. 97, No. 3 (May, 1989), pp. 360-364
Stable URL: http://www.jstor.org/stable/30068752
Page Count: 5
  • Read Online (Free)
  • Download ($19.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
The Statistical Analysis of Orthogonal Orientation Data
Preview not available

Abstract

For three-dimensional directional data consisting of a sample of axes ($X_{i}$) together with a corresponding sample of perpendicular axes ($Z_{i}$), a least-squares procedure is proposed for finding the mean X axis and the mean Z axis. The criterion of best-fit used takes into account the implicit interdependence of the X and Z orientations and therefore yields mean X and Z directions which are themselves orthogonal. The method is applicable to many varieties of geological data which are of orthogonal type, e.g., "paired" field measurements of fold axes and normals to bedding planes.

Page Thumbnails

  • Thumbnail: Page 
360
    360
  • Thumbnail: Page 
361
    361
  • Thumbnail: Page 
362
    362
  • Thumbnail: Page 
363
    363
  • Thumbnail: Page 
364
    364